Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 11, NWS Norman, OK

May 24, 2002Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 24, 2002, 8:32 PM CDT for Kay County, Oklahoma. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2002, 8:32 PM CDT (01:32 UTC)
Expired
May 24, 2002, 10:30 PM CDT
In force
118 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1865 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 250132
FFWOKC
OKC071-250330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 1030 PM CDT

* AT 830 PM CDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL PERSISTED 
IN KAY COUNTY. LOCALIZED RAINFALL AMOUNTS OVER THREE INCHES THIS 
EVENING WILL CAUSE FLOODING OF ROADS AND LOW-LYING AREAS. THE 
HEAVIEST RAIN WILL OCCUR NORTHWEST OF A LINE FROM NEWKIRK TO TONKAWA.

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...KILDARE...
  NEWKIRK...PONCA CITY AND TONKAWA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3695 9746 3661 9744 3662 9706 3697 9674

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:45 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 24, 2:45 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT FRI MAY 24 2002

VERY BUSY EVENING ON TAP AS ONE SEVERE THUNDERSTORM HAD ALREADY
DEVELOPED ACROSS NORTHERN OKLAHOMA AND THIS WILL BE THE BEGINNING OF
A TREND THAT WILL CONT THROUGH MUCH OF THE UPCOMING EVENING AND
NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG COLD FRONT...WHICH IS
SLOWLY PUSHING SOUTH INTO WESTERN AND NORTHWESTERN OKLAHOMA.
INITIALLY...THESE STORMS SHOULD REMAIN MORE SCATTERED/DISCREET IN
NATURE ACROSS WRN/SWRN OK AND N TX...WHICH WILL KEEP TORNADO PROB
HIGHER THIS EVENING. AS EVENING WEARS ON SHOULD DEVELOP A LARGE
COMPLEX OF STORMS WHICH WILL MARCH SLOWLY SOUTH AND EAST ACROSS MUCH
OF THE AREA. AS EVENING WEARS ON FOCUS SHIFTS TO MORE STRONG WINDS
AND HEAVY RAIN THREATS. ALTHOUGH COULD SEE SOME ISOLATED FLASH
FLOODING...WITH ANTECEDENT CONDITIONS WHAT THEY ARE AND THAT SYSTEM
SHOULD BE PROGRESSIVE ENOUGH...DO NOT THINK IT WARRANTS FLASH FLOOD
WATCH. MUCH OF THIS ACTIVITY SHOULD BE EXITING SE OKLAHOMA SAT
MORNING AND MUCH OF THE DAY LOOKS DRY...ESPECIALLY ACROSS NW
TWO-THIRDS OF AREA.

WOULD LIKE TO BE ABLE TO FORECAST MORE SUNSHINE...BUT MOSTLY CLOUDY
LOOKS TO BE THE WAY TO GO THROUGH MUCH OF THIS PACKAGE. WILL ALSO
TRY TO REMOVE SOME POPS FOR PORTIONS OF THE AREA THIS WEEKEND...BUT
THIS LOOKS TO BE SHORT-LIVED AS MOISTURE IS NOT GOING ANYWHERE THIS
TIME AROUND AND MRF ADVERTISES CONT CHANCES THROUGH NEXT WEEK. WILL
BUY OFF ON THE MRF DEVELOPING UPPER RIDGE BY LATE IN THE WEEK AND
WILL KEEP FRI DRY FOR NOW.

FCSTID =30
OKC   61  73  58  80 / 100  30  10  20
HBR   57  75  57  81 /  80  20  20  30
SPS   64  77  61  84 /  80  40  30  30
GAG   46  75  56  80 /  60  10  10  30
PNC   54  73  55  80 / 100  10  10  20
DUA   65  76  61  81 /  70  80  30  20

.OUN...
OK...NONE
TX...NONE

In the hours before

Local storm report, May 24, 4:21 PM CDT, 4 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    8 NW HOLLIS               OK   .88 INCH HAIL
05/24/02   HARMON

FM
Local storm report, May 24, 4:33 PM CDT, 3 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    HOLLIS                    OK   1.00 INCH HAIL
05/24/02   HARMON                         AMATEUR RADIO SPOTTER

FM
Local storm report, May 24, 5:35 PM CDT, 2 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    11 W WILLOW               OK   .88 INCH HAIL
05/24/02   GREER                          PUBLIC REPORT

0506 PM    SAYRE                     OK   .75 INCH HAIL
05/24/02   BECKHAM                        EMERGENCY MGT.

0521 PM    4 W ELK CITY              OK   1.00 INCH HAIL
05/24/02   BECKHAM                        SPOTTER REPORT

0501 PM    9 E HOLLIS                OK   .75 INCH HAIL
05/24/02   HARMON                         PUBLIC REPORT

0528 PM    QUANAH                    TX   .88 INCH HAIL
05/24/02   HARDEMAN                       AMATEUR RADIO SPOTTER

0533 PM    3 W REED                  OK   .75 INCH HAIL
05/24/02   GREER                          AMATEUR RADIO SPOTTER

FM
Local storm report, May 24, 6:25 PM CDT, 2 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    GOULD                     OK   1.00 INCH HAIL
05/24/02   HARMON                         MEDIA REPORT

0602 PM    10 SW MANGUM              OK   1.25 INCH HAIL
05/24/02   GREER                          GREER CO EOC

0603 PM    3 S FOSS                  OK   61 MPH WIND GUST
05/24/02   WASHITA                        OFF DUTY NWS EMPLOYEE

0607 PM    3 S FOSS                  OK   .75 INCH HAIL
05/24/02   WASHITA                        OFF DUTY NWS EMPLOYEE

0603 PM    BURNS FLAT                OK   62 MPH WIND GUST
05/24/02   WASHITA                        CSM ASOS

0602 PM    TRUSCOTT                  TX   1.00 INCH HAIL
05/24/02   KNOX                           SPOTTER REPORT

0610 PM    6 N BENJAMIN              TX   2.75 INCH HAIL
05/24/02   KNOX                           SPOTTER REPORT

0622 PM    BURNS FLAT                OK   .88 INCH HAIL
05/24/02   WASHITA                        HAM RADIO SPOTTER

0617 PM    SEILING                   OK   1.00 INCH HAIL
05/24/02   DEWEY                          HAM RADIO SPOTTER

FM
Local storm report, May 24, 6:55 PM CDT, 1 hour 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 S HAMMON                OK   1.00 INCH HAIL
05/24/02   ROGER MILLS                    REPORTED BY COOP
                                          OBSRVR

0625 PM    GILLILAND                 TX   1.00 INCH HAIL
05/24/02   KNOX                           REPORTED BY PUBLIC

0640 PM    MARTHA                    OK   .88 INCH HAIL
05/24/02   JACKSON                        REPORTED BY HAM RADIO

0645 PM    GILLILAND                 TX   1.00 INCH HAIL
05/24/02   KNOX                           REPORTED BY PUBLIC
Local storm report, May 24, 7:23 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    5 N CHESTER               OK   .75 INCH HAIL
05/24/02   MAJOR                          REPORTED BY PUBLIC

0705 PM    7 W ELDORADO              OK   .88 INCH HAIL
05/24/02   JACKSON                        REPORTED BY PUBLIC

0710 PM    QUANAH                    TX   1.00 INCH HAIL
05/24/02   HARDEMAN                       REPORTED VIA MEDIA

0720 PM    4 N QUANAH                TX   1.00 INCH HAIL
05/24/02   HARDEMAN                       REPORTED VIA LOCAL MEDIA

0723 PM    4 N QUANAH                TX   2.00 INCH HAIL
05/24/02   HARDEMAN                       REPORTED VIA LOCAL MEDIA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:02 PM CDTSevere Thunderstorm WarningOUNJackson43 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningOUNAlfalfa33 min
May 24, 8:51 PM CDTSevere Thunderstorm WarningOUNCleveland39 min
May 24, 10:46 PM CDTSevere Thunderstorm WarningOUNJackson44 min
May 24, 11:31 PM CDTSevere Thunderstorm WarningOUNJackson29 min
May 25, 3:18 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey42 min
May 25, 9:23 AM CDTSevere Thunderstorm WarningOUNComanche37 min

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.